Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
This is a Premium feature
To use this feature subscribe to Mumsnet Premium - get first access to new features see fewer ads, and support Mumsnet.Start using Mumsnet Premium
Erythromycin - stomach side effects?(6 Posts)
I'm on my second course of erythromycin for an ear infection (allergic to penecillin, and breastfeeding) first course I had for the first few days a churning and burning hunger like feeling in my stomach and acid reflux. However this is a stronger longer course and I'm on my second dose, my stomach is so painful and have trapped gas and the same churning feeling. I take it on an empty stomach before a meal
Is this normal?! Any tips or advice to prevent? Thank you
Get on the probiotics!
Years ago a pharmacist gave a very long lecture about taking them when was prescribed antibiotics and I've dutifully obeyed ever since!
The antibiotics strip away all sorts of good bacteria in your gut at the same time as killing off your ear infection. A generous daily dose of a good quality probiotic makes a huge difference to me. They can also stave off the thrush that can come with taking antibiotics for the same reason. If you have a health food shop nearby you can see what they recommend. I personally take Udos Choice Super 8 which need to be refrigerated but I've been recommended Biokult before which doesn't need refrigeration and is a bit cheaper.
I take this and a similar AB, Clarithromycin fairly frequently, also allergic to penicillin. I get the exact same churning tummy and hunger, usually with a dose of nausea too. I also find that they both give me stomach cramps. It usually lasts for around half the course before tapering off, I assume, because my body adjusts. I don't have any tips I'm afraid, I just push through it and try to ignore it.
Posted too soon! I meant to add that I hope you feel better soon!
Might be worth asking GP if there's an alternative especially given that it's your second course
It makes me feel rubbish but neither of my kids can keep it down at all
It’s absolutely normal. Make sure you have loads of probiotics, live yogurts, actimel etc so you don’t get thrush!